Is Autumn a Problem?

Is Autumn a Problem?

Hi,

I have just got around to joining this online community, so greetings to everyone

.

I was diagnosed hypothyroid 20 years ago, and have never been well since, on treatment. I am on liquid thyroxine after some problems with tablet quality a year or two ago. My blood results became stable on the liquid. In February, I began splitting the dose into morning and evening, and it immediately felt more natural; I no longer had hyper symptoms along with the hypo ones. I am still in a phase of reaching for good health, and getting the dose to the most advantageous.

BUT, since the hot weather in summer, I have twice strongly suspected that my liquid has been under potent, degraded by the heat. I think it is happening again now with the bottle I am on. I know from official documents (at MHRA mhra.gov.uk/home/groups/pl-... and, I think the American equivalent?) that levothyroxine sodium is heat sensitive and unstable. TEVA (the label on one of the bottles in question -- not the manufacturer) are analysing a sample, and I am waiting -- and waiting .. for the result of that lab test, so I can know for sure whether or not the medicine is the cause of that health dip. The pharmacy, their wholesaler and TEVA have all been exceptionally kind and helpful.

I have been more unwell than usual most autumns that I have been on thyroxine, and wonder whether there could be a general problem with medication which has been in the supply chain through a heatwave.

What I'd like to ask on this forum is: has anyone else noticed health dips in autumn? And, has anyone been aware of a drop in thyroxine quality following heatwaves?

And I'd just like to say that autumn used to be my favourite season!

Last edited by

6 Replies

oldestnewest
  • Hi Helen

    Not a real answer, just a note to say that for future reference, people tend to get a better response to Questions, rather than Posts.

    This response will put this post back on the latest activity, so hopefully you will get a 'proper' reply.. :)

    Welcome to the site anyway.. :)

    L

    x

  • Hiya.....have you spoken to your doctor about this....sorry I dont know maybe someone else will.....goodluck

  • I have had dips of energy in and Spring and Autumn since I had glandular fever 12 years ago which has eventaully affected my thyroid. I find the best thing is to listen to your body, give into the tiredness and have a couple of 'duvet days' instead of struggling on and getting more exhausted.

  • Hi-am on 50 mg Levo tablets but have noticed I plummet in September so maybe this affects tablets too? Or is it just an ongoing hypo nightmare!

  • Hi celticlady,

    You have hit the nail on the head there! Is it our bodies, or the medicine when we experience a bad patch? ! This is why I am so keen to see the lab result for my thyroxine.

    I never used to question the efficacy of the thyroxine until, (like many people), I was destabilized the other year when there was a documented quality issue, and most manufacturers changed ownership. At that time, I looked at the BTF website, discovered the issue, changed makes, got an absolutely terrible batch of that make a few months later, and got scared. It had already become evident that the crippling symptoms of the previous 18 years or so were all thyroid symptoms, and that it had been erroneous to attribute them to M.E., my additional diagnosis. To first discover that I probably could have been healthy and able to live a normal life all those years, except for the M.E. diagnosis and the passivity that goes with that, then to discover that thyroxine tablets could not be trusted, was very emotional. In fact it was beyond emotional -- so big that I couldn't connect with it. I cannot begin to describe what I feel.

    In my first post, I included an MHRA link. That's the document about their revision of how much dosage leeway is allowed with levothyroxine and why. Thyroxine used to be allowed to be up to 10% over, and up to 10% under the specified dosage up to the end of the shelf life. Now that has been tightened to 5% over, but left at 10% for under. The USA tightened their regulation to 5% each way, but all but one of their manufactures struggled to meet the requirement. The UK is dominated by cheap generics whereas the USA has quality brands. The MHRA quite reasonable decided that it would be unrealistic to try and force our manufactures to produce tablets that would not lose more than 5% of potency during the 2-year shelf life. -- I think that is a fair summary.

    In practice, it means that a 100mcg dose is allowed to be between 105mcg and 90mcg. I know now that my body responds to differences as little as 5mcg. 5mcg has a profound effect on my metabolic rate. It isn' possible to be healthy with your metabolic rate being forced up and down. The MHRA are working on the basis that un-prescribed dosage swings of up to 15% are very unlikely to be noticed by the great majority of patients. There appears to be no provision for the supposed minority who react to small dosage swings. At least with a liquid it is possible to carefully compensate a fraction for an under-potent bottle, once you have identified the problem. My liquid had seemed very accurate until the hot weather, and I was really pleased with it.

    I would advise anyone who takes thyroxine to note down the dates of starting fresh prescrptions, together with make/label, batch number and exp. date. Keep this list in a safe place. If you get sick with symptoms that could be thyroidal, within a week or two of starting a new prescription, BE suspicious. Don't suffer bad batches in silence.

  • News: the lab results on my suspect thyroxine have come. The medicine was GOOD. It had lost less than 1 percent potency, so I can trust this particular thyroxine again, which is great. A huge relief, actually.

    So, my dips into hypo symptoms must be prompted by doing too much exercise for my dose, or possibly by my body not converting T4 to T3 as well when I am more active. Either way, I'll get there eventually!

    I am really grateful to TEVA for arranging for this test of my medicine: very helpful.

You may also like...